Illinois, 2008

High Wind in Illinois, September 14, 2008

September 14, 2008 · NWS ILX · 5 events in 4 counties and zones

Remnants of Hurricane Ike tracked across southeast Illinois on 9/14, producing high winds of between 50 and 60mph. Considerable wind damage was reported, particularly across Lawrence County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Remnants of Hurricane Ike tracked across southeast Illinois on 9/14, producing high winds of between 50 and 60mph. Considerable wind damage was reported, particularly across Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 14, 9:51 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 14, 9:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1051 AM CDT SUN SEP 14 2008

.DISCUSSION...
ISSUED 1045 AM CDT SUN SEP 14 2008
IKE REMNANTS MOVING THROUGH CENTRAL ILLINOIS THIS MORNING...WITH
WHATS LEFT OF THE EYE IN ILX SE. WINDS HAVE COME AROUND TO MORE
OUT OF THE NORTH THIS MORNING ON THE N/NW SIDE OF THE
STORM...BEHIND THE FRONTAL BOUNDARY. COOLER TEMPERATURES MOVING IN
BEHIND THE RAIN AS WELL. TEMPS IN FAR SE HAVE REACHED THE MAX FOR
TODAY...AND HOW MUCH THE NW WILL BE REBOUNDING TEMP WISE IS A BIT
DOUBTFUL. WILL BE ADJUSTING THE MAX TEMPS IN THE FORECAST...TO
LOWER MAXES IN THE N...AND ADJUST THE HOURLY GRIDS TO A STEADY
FALL IN THE SE. OTHER THAN THAT...IKE IN A BIT OF A HURRY THIS
MORNING AND SHOULD BE ABLE TO START PULLING THE POPS EARLY THIS
AFTERNOON.  MAY BE SENDING OUT AN UPDATE CLOSER TO NOON.

HJS
&&

.AVIATION...
ISSUED 658 AM CDT SUN SEP 14 2008...FOR THE 12Z TAFS

HEAVY RAIN AND GUSTY WINDS ARE EXPECTED TODAY. VIS AND CIGS WILL
GET DOWN TO VLIFR AT TIMES...ESPECIALLY THROUGH AROUND 19Z...WHEN
THE LOW FROM THE REMNANTS OF IKE PASSES JUST SOUTHEAST OF OUR CWA.
WILL TEMPO LOW CIGS AND VIS FOR 3 HR PERIODS UNTIL EARLY
AFTERNOON. IKE APPEARS TO BE PICKING UP SPEED...SO I MAY BE A BIT
TOO PESSIMISTIC WITH TIMING OUT THE LOW CIGS AND VIS...BUT THAT
CAN BE FINE TUNED WITH LATER UPDATES. CLEARING IS EXPECTED
OVERNIGHT...BUT I DID NOT INCLUDE THAT IN THE TAFS AT THIS
POINT...WITH THE FOCUS MAINLY ON POOR WEATHER EARLY IN THE TAF.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 250 AM CDT SUN SEP 14 2008

HEAVY RAIN EXPECTED TO IMPACT MUCH OF CENTRAL AND SOUTHEAST
ILLINOIS TODAY...AS REMNANTS OF HURRICANE IKE TRACK THROUGH THE REGION.

07Z SURFACE ANALYSIS SHOWS CENTER OF TROPICAL STORM IKE LOCATED
OVER NORTHWEST ARKANSAS...WHILE WEAK COLD FRONT EXTENDS FROM
NORTHERN MICHIGAN SOUTHWESTWARD INTO EASTERN KANSAS. DEEP PLUME OF
TROPICAL MOISTURE IS STREAMING NORTHWARD AHEAD OF IKE...EVIDENCED
BY SURFACE DEWPOINTS IN THE UPPER 60S AND LOWER 70S AND 850MB
DEWPOINTS IN THE 15 TO 20C RANGE. LARGE AREA OF RAIN CONTINUES TO
FALL ALONG THE SLOW-MOVING COLD FRONT...MAINLY ALONG AND WEST OF
I-55...WHILE HEAVIER RAIN IS NOTED ACROSS ARKANSAS AND MISSOURI IN
ASSOCIATION WITH IKE.

SHORT TERM...TODAY THROUGH TUESDAY

REMNANTS OF TROPICAL STORM ARE EXPECTED TO ACCELERATE
NORTHEASTWARD THIS MORNING AS THEY BEGIN TO INTERACT WITH A STRONG
MID-LEVEL TROUGH SWINGING THROUGH THE NORTHERN PLAINS. 00Z 14 SEP
MODELS ARE ALL IN EXCELLENT AGREEMENT CONCERNING THE TRACK AND
TIMING OF THE SYSTEM...WITH CENTER OF CIRCULATION EXPECTED TO
MOVE FROM JUST SOUTH OF ST. LOUIS AT 12Z TO NORTHWEST INDIANA BY
18Z. STEADIEST RAIN WILL FALL ON THE NORTHWEST SIDE OF THE
SYSTEM...WITH AREAS ALONG AND NORTHWEST OF A SHELBYVILLE TO
CHAMPAIGN LINE EXPERIENCING THE HIGHEST RAIN TOTALS. A GENERAL 2
TO 3 INCH RAINFALL CAN BE ANTICIPATED ACROSS THIS AREA...WITH
ISOLATED HIGHER AMOUNTS ASSOCIATED WITH ANY MESOSCALE RAIN BANDS
THAT DEVELOP. FURTHER SOUTHEAST...THE PRECIP WILL BE A BIT MORE
SHOWERY IN NATURE ALONG AND EAST OF I-57. IN FACT...A FEW
THUNDERSTORMS COULD RUMBLE ACROSS THIS PART OF THE KILX CWA.
LATEST DAY 1 CONVECTIVE OUTLOOK FROM SPC KEEPS SLIGHT RISK AREA
FURTHER EAST INTO THE WARM SECTOR ACROSS INDIANA...BUT DOES
INCLUDE GENERAL THUNDER AS FAR WEST AS EAST-CENTRAL ILLINOIS.

BASED ON EXPECTED SPEED OF SYSTEM...HEAVIEST RAINS WILL LIKELY
COME TO AN END FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA BY
AROUND MIDDAY...WITH PRECIP COMPLETELY COMING TO AN END BY LATE
AFTERNOON. DESPITE PRECIP QUICKLY TAPERING OFF LATER TODAY...WILL
CONTINUE THE CURRENT FLASH FLOOD PRODUCTS THROUGH 00Z IN ORDER TO
AVOID UNNECESSARY CONFUSION.

WILL ALSO BE A RATHER WINDY DAY...AS SYSTEM PASSES THROUGH THE
AREA AND PRESSURE GRADIENT TIGHTENS ACCORDINGLY. THINK WINDS WILL
BE STRONGEST ACROSS THE E/SE CWA...WHERE GUSTS IN THE 35 TO 40 MPH
RANGE ARE LIKELY.  AM CONSIDERING A WIND ADVISORY FOR THESE AREAS.

ALL MODELS TRACK THE LOW INTO THE EASTERN GREAT LAKES BY
00Z...WITH BOTH NAM-WRF/GFS HINTING AT THE POSSIBILITY OF A FEW
SHOWERS LINGERING INTO THE EVENING HOURS ACROSS THE NORTHERN CWA.
BASED ON EXPECTED INTRUSION OF MUCH DRIER AIR ALOFT BEHIND
DEPARTING SYSTEM...THINK THIS IS OVERDONE...SO HAVE PULLED ALL
POPS AFTER 00Z. SHOULD STILL SEE A GOOD DEAL OF LINGERING
LOW-LEVEL MOISTURE THROUGH THE NIGHT...RESULTING IN A
CONTINUATION OF MOSTLY CLOUDY SKIES UNTIL PERHAPS CLOSER TO DAWN.
DESPITE MOIST LOW-LEVELS...THINK WINDS WILL REMAIN STRONG ENOUGH
TO MITIGATE ANY THREAT FOR FOG.

COOL AND DRY WEATHER WILL BE ON TAP FOR MONDAY AND TUESDAY...AS
HIGH PRESSURE BUILDS IN FROM THE WEST. AFTERNOON HIGHS ON MONDAY
WILL MAINLY BE IN THE 60S...WARMING TO THE LOWER 70S BY TUESDAY.

LONG TERM...WEDNESDAY THROUGH SATURDAY

QUIET WEATHER CAN BE EXPECTED IN THE EXTENDED...AS PERSISTENT
SURFACE RIDGING PREVAILS ACROSS THE MIDWEST THROUGH THE END OF THE
WEEK. TEMPS WILL INITIALLY BE ON THE COOL SIDE...BUT WILL
GRADUALLY WARM...WITH HIGHS CLIMBING BACK TO AROUND 80 DEGREES BY
THURSDAY AND FRIDAY.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Sep 14, 4:48 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CDT SUN SEP 14 2008

ILZ027>031-036>038-040>045-047>054-061-151100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
548 AM CDT SUN SEP 14 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS TODAY.
WIDESPREAD RAINS WILL CONTINUE THROUGHOUT THE DAY...BEFORE
DIMINISHING THIS EVENING. IN ADDITION TO THE RAIN...WINDS WILL
INCREASE DRAMATICALLY TODAY...AS THE LOW PASSES NEARBY TO THE
SOUTH. PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...WITH RAINFALL
RATES UP TO 2 INCHES PER HOUR. TOTAL RAINFALL AMOUNTS THIS
WEEKEND MAY REACH UP TO 6 INCHES. HEAVY RAIN AND FLASH FLOODING
WILL BE THE PRIMARY HAZARDS. NEVER DRIVE THROUGH A FLOODED ROADWAY.
TURN AROUND AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ046-055>057-062-063-066>068-071>073-151100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-RICHLAND-VERMILION-
548 AM CDT SUN SEP 14 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS TODAY.
WIDESPREAD RAINS WILL CONTINUE THROUGHOUT THE DAY...BEFORE
DIMINISHING THIS EVENING. IN ADDITION TO THE RAIN...WINDS WILL
INCREASE DRAMATICALLY TODAY...AS THE LOW PASSES NEARBY TO THE
SOUTH. PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...WITH RAINFALL
RATES UP TO 2 INCHES PER HOUR. TOTAL RAINFALL AMOUNTS THIS
WEEKEND MAY REACH UP TO 6 INCHES. HEAVY RAIN AND FLASH FLOODING
WILL BE THE PRIMARY HAZARDS. NEVER DRIVE THROUGH A FLOODED ROADWAY.
TURN AROUND AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SHIMON

In the hours before

Local storm report, Sep 14, 5:45 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
645 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     FLOOD            1 S ROANOKE             40.78N 89.20W
09/14/2008                   WOODFORD           IL   EMERGENCY MNGR

            COUNTY ROAD 13 BETWEEN IL ROUTE 116 AND COUNTY ROAD 4
            CLOSED DUE TO HIGH WATER ON ROAD

&&

JRP
Local storm report, Sep 14, 8:07 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
907 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     FLOOD            4 E ATHENS              39.96N 89.65W
09/14/2008                   SANGAMON           IL   MESONET

            8 INCHES OF WATER FLOWING ACROSS INTERSECTION OF ROUTES
            29 AND 123.

&&

JRP
Local storm report, Sep 14, 8:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            DOWNS                   40.40N 88.87W
09/14/2008                   MCLEAN             IL   EMERGENCY MNGR

            *** 1 INJ *** A HOUSE COLLAPSED DUE TO ITS CHIMNEY
            FILLING WITH WATER AND TOPPLING OVER. A 20 Y/O MALE WAS
            TRAPPED...EXTRICATED BY RESCUE PERSONNEL...THEN TAKEN TO
            A LOCAL HOSPITAL.

&&
Local storm report, Sep 14, 9:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1003 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLOOD            2 NE CISCO              40.03N 88.70W
09/14/2008                   PIATT              IL   MESONET

            RURAL FLOODING

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Coles

When
September 14, 10:00 AM CST to 10:01 AM CST
Where
Coles forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Large tree branches were blown down in Mattoon, causing damage to a few structures.

High Wind, Coles

When
September 14, 10:08 AM CST to 10:09 AM CST
Where
Coles forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

A carport was damaged by high winds.

High Wind, Clay

When
September 14, 10:42 AM CST to 10:43 AM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

A large tree was blown down onto Blue Mound Road 1 mile southwest of Flora, blocking both lanes.

High Wind, Cumberland

When
September 14, 10:45 AM CST to 10:46 AM CST
Where
Cumberland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Large tree limbs were blown onto power lines in Jewett. Several acres of corn were flattened by high winds across Cumberland County.

High Wind, Lawrence

When
September 14, 10:45 AM CST to 10:46 AM CST
Where
Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Numerous trees were blown down across Lawrence County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135009, 135011, 135010, 135013, 135014.